IPSIndian Journal of Pharmacology
Home  IPS  Feedback Subscribe Top cited articles Login 
Users Online : 1278 
Small font sizeDefault font sizeIncrease font size
Navigate Here
  Search
 
  
Resource Links
   Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
   Article in PDF (315 KB)
   Citation Manager
   Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
* Registration required (free)

 
In This Article
   References

 Article Access Statistics
    Viewed540    
    Printed64    
    Emailed0    
    PDF Downloaded56    
    Comments [Add]    

Recommend this journal

 


 
 Table of Contents    
LETTER TO THE EDITOR
Year : 2022  |  Volume : 54  |  Issue : 5  |  Page : 381-382
 

Atypical presentation of domperidone-induced galactorrhea


Department Obstetrics and Gynecology, All India Institute of Medical Sciences, Mangalagiri, Andhra Pradesh, India

Date of Submission22-May-2022
Date of Decision18-Oct-2022
Date of Acceptance09-Nov-2022
Date of Web Publication13-Dec-2022

Correspondence Address:
Vijayan Sharmila
Department Obstetrics and Gynecology, All India Institute of Medical Sciences, Mangalagiri, Andhra Pradesh
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/ijp.ijp_351_22

Rights and Permissions



How to cite this article:
Yedla D, Sharmila V. Atypical presentation of domperidone-induced galactorrhea. Indian J Pharmacol 2022;54:381-2

How to cite this URL:
Yedla D, Sharmila V. Atypical presentation of domperidone-induced galactorrhea. Indian J Pharmacol [serial online] 2022 [cited 2023 Mar 23];54:381-2. Available from: https://www.ijp-online.com/text.asp?2022/54/5/381/363392




Sir,

Domperidone is a dopamine (D2) receptor antagonist and is regularly prescribed to treat dyspeptic symptoms.[1] In women who have not been nursed for a year, milky breast discharge is defined as galactorrhea, which is one of the side effects of domperidone. Other side effects of domperidone include xerostomia, loose stools, headache, rashes, abdominal cramps, and constipation.[2],[3] Galactorrhea might be due to surplus prolactin release or enhanced prolactin sensitivity within the breast tissue. Prolactin rise is the most common cause and is often linked to menstrual irregularities.[4] Galactorrhea may be a sign of a range of disorders which include chest wall ailments, medications, or pathological issues such as pituitary tumors and can also occur with breast wall stimulation. Medications which function by preventing D2 receptors or lessening dopamine production such as drugs used in the treatment of depression, psychosis, acid peptic disease, and hypertension, and medications with estrogen and some analgesics can lessen the inhibition of pituitary by the hypothalamus, leading to a rise in the prolactin secretion, which can result in galactorrhea.[5] Domperidone-induced euprolactinemic galactorrhea is exceptionally unusual. We report the case of a female patient with euprolactinemic galactorrhea who was prescribed a combination of domperidone and pantoprazole for upper gastrointestinal symptoms.

A healthy 30-year-old multiparous woman with no comorbidities presented with chief complaints of bilateral galactorrhea for a 1-week duration. She had no menstrual irregularities, and her last menstrual period was 10 days before the presentation. She was on domperidone and pantoprazole combination therapy for the past 1 week which was prescribed by a general physician for dyspeptic symptoms. She developed galactorrhea 4 days following the drug intake. There was no history of using other drugs such as contraceptive pills, antidepressants, antituberculosis drugs, antipsychotics, or antihypertensives. She did not have any visual disturbances or symptoms indicative of raised intracranial pressure. On examination, bilateral breast tenderness was present along with milk secretion from both breasts. Serum prolactin was normal (17 ng/ml) and thyroid function tests were normal (total t3:139.4ng/dl, total t4:8.76 μg/dl, and thyroid-stimulating hormone: 3.16 mIU/L). We assumed domperidone to be the probable cause for her galactorrhea; hence, the drug was stopped immediately. Galactorrhea resolved completely within 1 week of stopping the drug and she is on regular follow-up. Using the Naranjo Adverse Drug Reaction Probability Scale, the case causality was evaluated. The Naranjo Adverse Drug Scale result was 7, indicating a “probable” link between reactions with the drug.

Medication-induced galactorrhea may be confirmed by stopping the medication for 3 days or more and by reassessing the levels of prolactin.[5] It should be noted, however, that levels of prolactin would not return to normal within 3 days in some patients and may require a week or more to normalize. Antipsychotic medications such as quetiapine, imipramine, escitalopram, risperidone, and fluvoxamine have been reported to be linked to euprolactinemic galactorrheas.[4] Thyrotropin-releasing hormone hyperresponsiveness has been proposed as an etiologic cause for euprolactinemic galactorrhea. Although our patient's thyroid function tests were normal, thyrotropin-releasing hormone sensitivity should have been done for more information.

Despite the fact that domperidone-induced hyperprolactinemic galactorrhea has been described in prior reports; this instance seems to be an unusual manifestation of the side effects of the drug.

Consent for publication

The case report is in accordance with the ethical principles that have their origin in the Declaration of Helsinki. The authors certify that the patient has given verbal and analytical approval and written informed consent of the patient has been obtained for publishing the case details in a journal.

Declaration of patient consent

The authors certify that the patient has obtained all appropriate patient consent forms. In the form, the patient has given her consent for her images and other clinical information to be reported in the journal. The patient understands that her name and initials will not be published and due efforts will be made to conceal her identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
  References Top

1.
Srija K, Mounika N, Vasudha B, Rajeev Kumar G. Levosulpiride induced galactorrhea. J Drug Deliv Ther 2019;9:748-50.  Back to cited text no. 1
    
2.
Suman R, Indira S, Manish R, Rakesh Kumar O. Domperidone induced galactorrhea: Rare presentation of a common drug. Int J Basic Clin Pharmacol 2020;9:1735-6.  Back to cited text no. 2
    
3.
Agarwal P, Gupta AK, Goyal V, Raj A, Pandey S. Galactorrhoea: A rare side-effect of domperidone. J Indian Acad Clin Med 2011;12:225-6.  Back to cited text no. 3
    
4.
Parvathy M, Girish T, Srikanth N, Kanav K. Atypical presentation of metoclopramide-induced galactorrhea. J Pharm Pract Res 2015;45,437-9.  Back to cited text no. 4
    
5.
Jabbar A, Khan R, Farrukh SN. Hyperprolactinaemia induced by proton pump inhibitor. J Pak Med Assoc 2010;60:689-90.  Back to cited text no. 5
    




 

Top
Print this article  Email this article
 

    

Site Map | Home | Contact Us | Feedback | Copyright and Disclaimer | Privacy Notice
Online since 20th July '04
Published by Wolters Kluwer - Medknow